Indiana, 2009Flooding in Indiana, May 13 to 29, 2009
May 13 to 29, 2009 · NWS IND · 27 events in 16 counties and zones
The most significant rain of the month soon followed. Rain of 1 to nearly 5 inches fell on the 13th and 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- $96,000
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most significant rain of the month soon followed. Rain of 1 to nearly 5 inches fell on the 13th and 14th. The heaviest rain of 3 to 5 inches fell generally south of I-70 and north of US 50.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 13, 6:34 PM EST, 26 minutes earlier.
Area forecast discussion, May 13, 6:34 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 PM EDT WED MAY 13 2009
.AVIATION...DISCUSSION FOR THE 14/0000Z TAFS.
COMPLEX FCST FOR THIS TAF PD W/ ONE OR MORE ROUNDS OF TSRA XPCTD
ACRS ALL TERMINALS THRU FROPA EARLY TMRW MRNG /09Z KLAF...10Z
KHUF...11Z KIND-KBMG/ AREA OF TS OVR SRN IL/IN ASSOC W/ OUTFLOW
BOUNDARY AND MCV WL MOVE THROUGH ALL TERMINALS XCPT KLAF IN THE
FIRST 2-3 HOURS OF THE PD. CIGS/VSBYS WL GENERALLY REMAIN VFR. LTR
TNGT...AFT 05Z KLAF-KHUF...AND AFT 07Z KIND-KBMG...ADDITIONAL TSRA
W/ COLD FRONT WL PUSH THRU THE TERMINALS. W/ THIS SLIGHTLY MORE
ORGANIZED ACTIVITY ALONG THE BOUNDARY...MVFR CIGS APPEAR LIKELY.
BRIEF PDS OF IFR CIGS/MVFR OR LOWER VSBYS MAY BE PSBL...BUT
CONFIDENCE IS TOO LOW TO INCLUDE ATTM.
SFC WINDS ARE GUSTY AND WL REMAIN SO AT LEAST UNTIL FROPA...AS
STRONG LLVL JET PROGGED TO DEVELOP OVRNGT JUST AHEAD OF FRONT WL
CONTINUE TO SUPPORT WINDS. WEAKENING PRES GRADIENT POST FROPA WL
ALLOW WINDS TO DECREASE AFTER ABOUT 10-12Z.
.PREVIOUS DISCUSSION /ISSUED 319 PM EDT WED MAY 13 2009/
SHORT TERM...MAIN FORECAST ISSUE IN THE SHORT TERM...IS POSSIBLE
FLOODING WITH MORE HEAVY RAIN EXPECTED LATER TONIGHT. ALSO SEVERE
WEATHER MAY BE A CONCERN LATER TONIGHT.
SURFACE ANALYSIS SHOWED HIGH PRESSURE ALONG THE MID ATLANTIC COAST
AND A COLD FRONT FROM EASTERN MINNESOTA TO THE CENTRAL PLAINS. A MCC
CURRENTLY MOVING ACROSS OUR AREA. THIS HAS LEFT A OUTFLOW BOUNDARY
ACROSS OUR SOUTHERN FORECAST AREA INTO CENTRAL MISSOURI. PRESENT
RADAR LOOPS INDICATE THE CURRENT MCC WILL BE MOVING OUT OF OUR AREA
IN ABOUT 4 HOURS AND NAM/GFS AND RUC INDICATE THERE COULD BE A LULL
IN THE PRECIP THIS EVENING. THUNDERSTORMS ARE FIRING ACROSS
SOUTHERN MISSOURI AND THIS BEARS WATCHING. FOR THE MOMENT WILL GO
WITH MODELS FOR CENTRAL AND SE SECTIONS AND ONLY INDICATE A CHANCE
OF THUNDERSTORMS THERE THIS EVENING WITH HEAVY RAIN LATE TONIGHT.
PRECIPITABLE WATER TO OUR WEST AROUND 2 INCHES AND MODELS GIVE QPF
UP TO 3 INCHES OVERNIGHT. OUR WEST CENTRAL HAS ALREADY HAD UP TO 2
INCHES SO FAR TODAY. WILL ISSUE A FLOOD WATCH THROUGH TONIGHT OVER
ALL BUT OUR FAR SE.
CONVECTION WILL INCREASE OVERNIGHT AS COLD FRONT APPROACHES. GFS MU
CAPES ARE UP TO 2000 J/KG ACROSS OUR WEST AND NW TONIGHT. NAM
INCREASES 850 MB WINDS TO 60 KNOTS AHEAD OF COLD FRONT LATE
TONIGHT. THUS SPC SLIGHT RISK OF SEVERE WEATHER STILL POSSIBLE
LATER TONIGHT.
COLD FRONT MOVES ACROSS OUR AREA THURSDAY MORNING AND WILL END
CHANCES OF PRECIP FROM NW BY MIDDAY.
LONG TERM...FORECAST FOCUS IN THE LONG TERM WL BE POPS FRI-SAT.
THU NT...WITH FNT STALLED NR THE OH RVR WL KEEP CHC POPS IN THE FAR
S.
FRI...FNT MEANDERS BACK N ACRS THE AREA AND INSTABILITY INCREASES.
NO GREAT FORCING MECHANISM THOUGH...JUST SOME WEAK ISENTROPIC LIFT
EARLY AND THEN ANY DIURNAL HEATING IF THE SUN CAN ACTUALLY BREAK OUT
WHICH IS NOT A GIVEN. LLJET REMAINS WELL WEST OF THE AREA AS DO GOOD
DYNAMICS. CURRENTLY NOT OVERLY EXCITED ABOUT SVR POTENTIAL BUT WL
HAVE TO WAIT AND SEE NEXT SET OF MODEL RUNS.
FRI NT-SAT NT...S/W AND COLD FNT MV THRU THE FA. DIFFERENCE IN
TIMING OF COLD FROPA WITH GFS ABOUT 6 HOURS OR SO FASTER THAN THE
NAM AND HAVING IT MOSTLY THRU BY 12Z. NAM SEEMS TO HAVE SUPPORT OF
0Z ECMWF AND GFSENS BUT GFS HAS SUPPORT OF SREF. HPC SUGGESTS LARGER
CONSENSUS AROUND NAM. WITH ALL THIS IN MIND WL LEAN TOWARD NAM AND
FCST SIMILAR TO PREVIOUS ISSUANCE WITH HIGH CHC POPS FRI NT...LIKELY
POPS SAT AND CHC SE TO SLT CHC NW SAT NT.
FOR TEMPS THUR THRU FRI NT GUIDANCE IN GOOD AGREEMENT SO USED A
MAV/MET AVERAGE.
EXTENDED...LOOKS DRY AS BROAD HIGH PRESSURE SETTLES IN OVER THE AREA
AFTER COLD FROPA SATURDAY. COOLER TEMPS /HIGHS IN THE 60S AND LOWS
IN THE 40S/ SAT NT THRU MON AS BACK SIDE OF UPR LVL TROF KEEPS
COOLER H8 TEMPS OVR THE AREA. STUCK WITH HPC GUIDANCE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ021-028>031-035>048-
051>055-060>062-067>069.
&&
AVIATION...NIELD
SHORT TERM...JH
LONG TERM...CP
Hazardous weather outlook, May 13, 3:40 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EDT WED MAY 13 2009
INZ021-030-031-036>042-045>049-054>057-062>065-069-070-072-142045-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JENNINGS-
440 PM EDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.
THIS EVENING OCCASIONAL THUNDERSTORMS CAN BE EXPECTED. HEAVY RAIN
IS ANTICIPATED WITH THESE STORMS AND AREAL FLOODING IS POSSIBLE. WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED UNTIL LATER...HOWEVER AN ISOLATED
SEVERE THUNDERSTORM WITH LARGE HAIL...DAMAGING WINDS...OR AN
ISOLATED TORNADO CANNOT BE RULED OUT.
AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT ANY FLOODING ON ROADWAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051>053-071-142045-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
JACKSON-
440 PM EDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.
THIS EVENING OCCASIONAL THUNDERSTORMS CAN BE EXPECTED. HEAVY RAIN
IS ANTICIPATED WITH THESE STORMS AND AREAL FLOODING IS POSSIBLE. WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED UNTIL LATER...HOWEVER AN ISOLATED
SEVERE THUNDERSTORM WITH LARGE HAIL...DAMAGING WINDS...OR AN
ISOLATED TORNADO CANNOT BE RULED OUT.
AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER.
LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG SOUTHERN PORTIONS OF
BOTH THE EAST FORK WHITE AND THE WHITE RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT ANY FLOODING ON ROADWAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ060-061-067-068-142045-
SULLIVAN-GREENE-KNOX-DAVIESS-
440 PM EDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA
IN THE WABASH VALLEY.
THIS EVENING OCCASIONAL THUNDERSTORMS CAN BE EXPECTED. THE MAIN
THREATS FROM THESE STORMS WILL BE HEAVY RAIN...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. AREAL FLOODING
IS POSSIBLE.
AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR
THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS
CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL
DIMINISH TOWARDS DAYBREAK THURSDAY.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE
EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED
THURSDAY MORNING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER.
LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG SOUTHERN PORTIONS OF
BOTH THE EAST FORK WHITE AND THE WHITE RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. SPOTTERS ARE ALSO ENCOURAGED TO
REPORT ANY FLOODING ON ROADWAYS.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
CP
In the hours before
Local storm report, May 13, 3:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN SHELBYVILLE 39.52N 85.78W
05/13/2009 M1.48 INCH SHELBY IN ASOS
1.48 INCHES OF RAIN SINCE MIDNIGHT EST AT KGEZ.
&&
NIELDLocal storm report, May 13, 3:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 PM EDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN TERRE HAUTE 39.47N 87.38W
05/13/2009 M1.21 INCH VIGO IN ASOS
1.21 INCHES OF RAIN SINCE MIDNIGHT EST AT KHUF.
&&
NIELDLocal storm report, May 13, 3:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 3 SSE UNIONVILLE 39.19N 86.39W
05/13/2009 MONROE IN PUBLIC
BRUMMETS CREEK ROAD IMPASSABLE DUE TO HIGH WATER.
&&
NIELDLocal storm report, May 13, 3:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD NASHVILLE 39.20N 86.24W
05/13/2009 BROWN IN LAW ENFORCEMENT
NUMEROUS ROADS FLOODED IN BROWN COUNTY.
&&
NIELDLocal storm report, May 13, 4:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN LAFAYETTE 40.41N 86.87W
05/13/2009 M3.07 INCH TIPPECANOE IN TRAINED SPOTTER
3.07 INCHES OF STORM TOTAL RAINFALL MEASURED NEAR 18TH
AND KOSSUTH.
&&
NIELDLocal storm report, May 13, 6:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST MOORESVILLE 39.62N 86.37W
05/13/2009 M68 MPH MORGAN IN TRAINED SPOTTER
ONE OR MORE TRANSFORMERS DOWNED.
&&
NIELDFlood, Greene
- When
- May 13, 7:00 PM EST to May 20, 10:30 PM EST
- Where
- Greene County, 1.72 mi S of Pt Commerce to 0.91 mi SE of Pt Commerce
- Cause
- Heavy Rain
- Crop damage
- $7,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.095, -86.973
Significant flooding occurred along the White River in/near Elliston, Indiana. The river crested 7.4 feet above flood stage on May 17th at a reading of 25.4 feet. Flooding of this magnitude typically affects extensive agricultural land, the north end of the runway of Shawnee airfield, state/county/local roads, and water surrounds river cabins. Damage costs are grossly estimated.
Flood, Clay
- When
- May 13, 9:30 PM EST to May 16, 1:15 AM EST
- Where
- Clay County, 2.15 mi NNW of Bowling Green to 1.7 mi N of Bowling Green
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.410, -87.010
Extensive flooding of bottomlands occurred along the Eel River in and near Bowling Green, Indiana. The river crested 2.4 feet above flood stage on May 15th at a reading of 19.4 feet. Crop damage is grossly estimated.
Flood, Greene
- When
- May 13, 10:30 PM EST to May 20, 11:00 PM EST
- Where
- Greene County, 1.71 mi SSE of Ilene to 1.84 mi NNW of Slinkard
- Cause
- Heavy Rain
- Crop damage
- $7,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.909, -87.104
Extensive flooding of agricultural lands occurred along the White River in/near Newberry, Indiana. The river crested 7.3 feet above flood stage on May 17th at a reading of 20.3 feet. Some county and state roads are typically affected at this height....river cabins are surrounded by water. Damage costs are grossly estimated.
Flood, Knox
- When
- May 14, 1:00 AM EST to May 22, 1:30 PM EST
- Where
- Knox County, 2.33 mi ESE of Edwardsport to 3.88 mi SE of Bicknell
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.804, -87.212
Extensive flooding of bottomlands occurred along the White River in/near Edwardsport, Indiana. The river crested 7.6 feet above flood stage on May 18th at a reading of 22.6 feet. Flooding of this magnitude typically affects local/county/state roads, agricultural land, and surrounds river cabins. Damage costs are grossly estimated.
Flood, Daviess
- When
- May 14, 1:00 AM EST to May 22, 1:30 PM EST
- Where
- Daviess County, 3.24 mi W of Plainville to 1.95 mi NW of Graham
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.804, -87.210
Extensive flooding of bottomlands occurred along the White River approximately 5 miles west of Plainville, Indiana, in the vicinity of Edwardsport, Indiana of neighboring Knox County. The river crested 7.6 feet above flood stage on May 18th at a reading of 22.6 feet. Flooding of this magnitude typically affects local/county/state roads, agricultural land, and surrounds river cabins. Damage costs are grossly estimated.
Flood, Vermillion
- When
- May 14, 1:30 AM EST to May 24, 8:30 AM EST
- Where
- Vermillion County, 1.7 mi E of Newport to 0.34 mi E of Newport
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.882, -87.388
Extensive lowland flooding occurred along the Wabash River near Hillsdale, Indiana. The river crested 12.1 feet above flood stage on May 18th at a reading of 26.1 feet. Damage costs are grossly estimated.
Flood, Parke
- When
- May 14, 1:30 AM EST to May 24, 8:30 AM EST
- Where
- Parke County, 2.67 mi S of Waterman to 2.01 mi NNW of West Union
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.882, -87.388
Extensive lowland flooding occurred along the Wabash River in/near Montezuma, Indiana. The river crested 12.1 feet above flood stage on May 18th at a reading of 26.1 feet. Damage costs are grossly estimated.
Flood, Vigo
- When
- May 14, 2:30 AM EST to May 24, 11:45 PM EST
- Where
- Vigo County, 0.99 mi S of Shephardsville to 0.27 mi N of Sky King Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.586, -87.417
Flooding occurred along the Wabash River in/near Terre Haute, Indiana. The river crested 8.1 feet above flood stage on May 19th at a reading of 22.1 feet. At 22.0 feet water is at or near critical stages of many agricultural levees. Damage costs are grossly estimated.
Flood, Owen
- When
- May 14, 5:30 AM EST to May 19, 1:15 AM EST
- Where
- Owen County, 3.24 mi NE of Spencer to 2.6 mi WSW of Romona
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.316, -86.731
Extensive flooding of agricultural lands occurred along the White River in/near Spencer, Indiana. The river crested 5.5 feet above flood stage on May 16th at a reading of 19.5 feet. Some local/county roads are typically affected at this height. Crop damage is grossly estimated.
Flood, Jackson
- When
- May 14, 7:30 AM EST to May 20, 12:30 AM EST
- Where
- Jackson County, 3.46 mi NW of Ewing to 0.78 mi NNW of Reddington
- Cause
- Heavy Rain
- Crop damage
- $12,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.915, -86.096
Extensive agricultural flooding occurred along the East Fork White River in/near Rockford, Indiana. The river crested 5.8 feet above flood stage on May 16th at a reading of 17.8 feet. For comparison, a river reading of 17.0 feet is fairly frequent and floods many local and state roads; and with a reading of 18.0 feet extensive flooding occurs with more than 50% of Jackson County underwater. Damage costs are grossly estimated.
Flood, Vermillion
- When
- May 14, 9:00 AM EST to May 23, 3:00 AM EST
- Where
- Vermillion County, 0.4 mi SSW of Alta to 1.04 mi ESE of Alta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.765, -87.383
Extensive flooding occurred along the Wabash River in and near Clinton, Indiana. The river crested 7.3 feet above flood stage on May 19th at a reading of 25.3 feet. Damage costs are grossly estimated.
Flood, Parke
- When
- May 14, 9:00 AM EST to May 23, 3:00 AM EST
- Where
- Parke County, 2.54 mi SSW of Montezuma to 1.37 mi WSW of Brazil Jct
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.765, -87.383
Extensive flooding occurred along the Wabash River near Lyford, Indiana. The river crested 7.3 feet above flood stage on May 19th at a reading of 25.3 feet. Damage costs are grossly estimated.
Flood, Vigo
- When
- May 14, 9:00 AM EST to May 23, 3:00 AM EST
- Where
- Vigo County, 10.02 mi N of West Atherton to 2.82 mi N of West Atherton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.765, -87.383
Extensive flooding occurred along the Wabash River near Shepardsville, Indiana. The river crested 7.3 feet above flood stage on May 19th at a reading of 25.3 feet. Damage costs are grossly estimated.
Flood, Morgan
- When
- May 14, 9:30 AM EST to May 15, 11:15 AM EST
- Where
- Morgan County, 0.55 mi WNW of Martinsville to 2.27 mi NNW of Martinsville Arpt
- Cause
- Heavy Rain
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.433, -86.439
Lowland flooding occurred along the White River in/near Centerton, Indiana. The river crested 2.4 feet above flood stage on May 14th at a reading of 14.4 feet. Damage costs are grossly estimated.
Flood, Shelby
- When
- May 14, 10:00 AM EST to May 15, 9:15 PM EST
- Where
- Shelby County, 1.93 mi SSW of Marion to 1.04 mi S of Marion
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.554, -85.762
Lowland flooding occurred along the Big Blue River in and near Shelbyville, Indiana. The river crested 1.6 feet above flood stage at the Shelbyville river gauge on May 15th at a reading of 12.6 feet. Crop damage estimate is grossly estimated.
Flood, Morgan
- When
- May 14, 10:00 AM EST to May 15, 8:15 PM EST
- Where
- Morgan County, 2.69 mi SSE of Beech Grove to 2.45 mi SSE of Beech Grove
- Cause
- Heavy Rain
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.482, -86.439
Flooding of bottomlands occurred along the White River in/near Centerton, Indiana. The river crested 1.9 feet above flood stage on May 14th at a reading of 604.9 feet. Crop damage is grossly estimated.
Flood, Knox
- When
- May 14, 10:45 AM EST to May 29, 5:30 AM EST
- Where
- Knox County, 4.75 mi W of Emison to 1.28 mi SW of Busseron
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.810, -87.537
Flooding occurred along the Wabash River in/near Vincennes, Indiana. The river crested 5.4 feet above flood stage on May 23rd at a reading of 21.4 feet. Damage costs are grossly estimated.
Flood, Tippecanoe
- When
- May 14, 11:00 AM EST to May 20, 4:00 PM EST
- Where
- Tippecanoe County, 2.03 mi ENE of Battle Ground to 1.67 mi WSW of Americus
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.532, -86.795
Fairly extensive flooding of lowlands/agricultural lands occurred along the Wabash River in and near Lafayette, Indiana. The river crested 8.8 feet above flood stage on May 16th at a reading of 19.8 feet. Crop damage is grossly estimated.
Flood, Warren
- When
- May 14, 2:00 PM EST to May 22, 7:15 AM EST
- Where
- Warren County, 3.91 mi NE of Foster to 1.63 mi SSE of West Lebanon
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.193, -87.422
Flooding occurred along the Wabash River near Foster, Indiana. The river crested 8.1 feet above flood stage on May 18th at a reading of 24.1 feet. Damage costs are grossly estimated.
Flood, Fountain
- When
- May 14, 2:00 PM EST to May 22, 7:15 AM EST
- Where
- Fountain County, 3.45 mi NW of Covington to 0.95 mi NNW of Covington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.165, -87.446
Flooding occurred along the Wabash River near Covington, Indiana. The river crested 8.1 feet above flood stage on May 18th at a reading of 24.1 feet. Damage costs are grossly estimated.
Flood, Vermillion
- When
- May 14, 2:00 PM EST to May 22, 7:15 AM EST
- Where
- Vermillion County, 6.31 mi NE of Rileysburg to 5.59 mi NE of Rileysburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.165, -87.446
Flooding occurred along the Wabash River north-northeast of Perrysville, Indiana, in the proximity of Covington, Indiana of neighboring Fountain County. The river crested 8.1 feet above flood stage on May 18th at a reading of 24.1 feet. Damage costs are grossly estimated.
Flood, Knox
- When
- May 14, 5:00 PM EST to May 25, 3:45 AM EST
- Where
- Knox County, 5.05 mi ENE of Willis to 5.33 mi SE of Wheatland
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.586, -87.259
Extensive flooding occurred along the White River near Willis, Indiana. The river crested 7.8 feet above flood stage on May 19th at a reading of 23.8 feet at the Petersburg, Indiana river gauge. Flooding of this magnitude typically affects local/county/state roads, agricultural land, rural residental areas, and surrounds river cabins. Damage costs are grossly estimated.
Flood, Daviess
- When
- May 14, 5:00 PM EST to May 25, 3:45 AM EST
- Where
- Daviess County, 1.83 mi WSW of Thomas to 2.6 mi S of Thomas
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.586, -87.259
Extensive flooding occurred along the White River near Sandy Hook, Indiana of Daviess County, or Petersburg of Pike County. The river crested 7.8 feet above flood stage on May 19th at a reading of 23.8 feet at the Petersburg, Indiana river gauge. Flooding of this magnitude typically affects local/county/state roads, agricultural land, rural residental areas, and surrounds river cabins. Damage costs are grossly estimated.
Flood, Knox
- When
- May 15, 4:30 AM EST to May 29, 6:30 PM EST
- Where
- Knox County, 3.6 mi WNW of Orrville to 4.73 mi NNW of Orrville
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.484, -87.744
Extensive lowland flooding occurred along the Wabash River about 4 miles southwest of Orrville, Indiana, around the Mount Carmel, Illinois area. The river crested 7.8 feet above flood stage on May 22nd at a reading of 26.8 feet. At 26.7 feet extensive agricultural flooding typically occurs in areas that are not protected by levees. Damage costs are grossly estimated.
Flood, Bartholomew
- When
- May 15, 10:00 AM EST to May 17, 2:00 AM EST
- Where
- Bartholomew County, 2 mi E of Taylorsville to 0.94 mi NW of Clifford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.298, -85.913
Lowland flooding occurred along the East Fork White River in and near Columbus, Indiana. The river crested half a foot above flood stage at the Columbus river gauge on May 16th at a reading of 9.5 feet.
Flood, Lawrence
- When
- May 16, 2:45 PM EST to May 22, 3:45 AM EST
- Where
- Lawrence County, 1.16 mi WSW of River Vale to 0.45 mi NW of River Vale
- Cause
- Heavy Rain
- Crop damage
- $7,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.764, -86.420
Flooding occurred along the East Fork White River in/near Rivervale, Indiana. The river crested 6.5 feet above flood stage at the Rivervale river gauge on May 19th at a reading of 26.5 feet. At 25 feet typical flooding includes all county roads across or located in the East Fork of White River flood plain flood, and flooding of agricultural land becomes extensive. Crop damage estimate is grossly estimated.
Flood, Lawrence
- When
- May 17, 8:00 PM EST to May 21, 4:15 PM EST
- Where
- Lawrence County, 0.73 mi WNW of Williams to 1.32 mi W of Williams
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.805, -86.642
Flooding of bottomlands occurred along the East Fork White River in and near Williams, Indiana. The river crested 1.3 feet above flood stage on May 19th at a reading of 9.3 feet. Crop damage is grossly estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
- Damaging Wind in Arkansas, May 13, 2009$100,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176288, 175723, 176289, 176290, 176291, 175813, 175818, 175856, 176231, 193012, 175824, 175837, 175843, 176159, 175452, 176203, 175880, 175771, 175778, 175789, 175796, 176328, 176329, 175932, 175484, 175637, 175721.